Annals of Statistics

High-frequency analysis of parabolic stochastic PDEs

Carsten Chong

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the problem of estimating stochastic volatility for a class of second-order parabolic stochastic PDEs. Assuming that the solution is observed at high temporal frequency, we use limit theorems for multipower variations and related functionals to construct consistent nonparametric estimators and asymptotic confidence bounds for the integrated volatility process. As a byproduct of our analysis, we also obtain feasible estimators for the regularity of the spatial covariance function of the noise.

Article information

Source
Ann. Statist., Volume 48, Number 2 (2020), 1143-1167.

Dates
Received: June 2018
Revised: March 2019
First available in Project Euclid: 26 May 2020

Permanent link to this document
https://projecteuclid.org/euclid.aos/1590480049

Digital Object Identifier
doi:10.1214/19-AOS1841

Mathematical Reviews number (MathSciNet)
MR4102691

Subjects
Primary: 62M40: Random fields; image analysis 62G20: Asymptotic properties 60H15: Stochastic partial differential equations [See also 35R60]

Keywords
High-frequency observations martingale limit theorems multipower variations stochastic heat equation SPDEs variation functionals volatility estimation

Citation

Chong, Carsten. High-frequency analysis of parabolic stochastic PDEs. Ann. Statist. 48 (2020), no. 2, 1143--1167. doi:10.1214/19-AOS1841. https://projecteuclid.org/euclid.aos/1590480049


Export citation

References

  • [1] Aït-Sahalia, Y. and Jacod, J. (2009). Testing for jumps in a discretely observed process. Ann. Statist. 37 184–222.
  • [2] Aït-Sahalia, Y. and Jacod, J. (2009). Estimating the degree of activity of jumps in high frequency data. Ann. Statist. 37 2202–2244.
  • [3] Aït-Sahalia, Y. and Jacod, J. (2014). High-Frequency Financial Econometrics. Princeton Univ. Press, Princeton, NJ.
  • [4] Barndorff-Nielsen, O. E., Corcuera, J. M. and Podolskij, M. (2011). Multipower variation for Brownian semistationary processes. Bernoulli 17 1159–1194.
  • [5] Barndorff-Nielsen, O. E., Corcuera, J. M. and Podolskij, M. (2013). Limit theorems for functionals of higher order differences of Brownian semi-stationary processes. In Prokhorov and Contemporary Probability Theory (A. N. Shiryaev, S. R. S. Varadhan and E. L. Presman, eds.). Springer Proc. Math. Stat. 33 69–96. Springer, Heidelberg.
  • [6] Barndorff-Nielsen, O. E. and Graversen, S. E. (2011). Volatility determination in an ambit process setting. J. Appl. Probab. 48A 263–275.
  • [7] Barndorff-Nielsen, O. E., Pakkanen, M. S. and Schmiegel, J. (2014). Assessing relative volatility/intermittency/energy dissipation. Electron. J. Stat. 8 1996–2021.
  • [8] Barndorff-Nielsen, O. E. and Schmiegel, J. (2004). Lévy-based spatial-temporal modelling, with applications to turbulence. Russian Math. Surveys 59 65–90.
  • [9] Bibinger, M. and Trabs, M. (2018). Volatility estimation for stochastic PDEs using high-frequency observations. Available at arXiv:1710.03519 [math.ST].
  • [10] Bibinger, M. and Trabs, M. (2019). On central limit theorems for power variations of the solution to the stochastic heat equation. Available at arXiv:1901.01026 [math.ST].
  • [11] Brockwell, P. J. (2009). An overview of asset-price models. In Handbook on Financial Time Series (T. Mikosch, J.-P. Kreiß, R. A. Davis and T. G. Andersen, eds.) 403–419. Springer, Berlin.
  • [12] Brockwell, P. J. and Matsuda, Y. (2017). Continuous auto-regressive moving average random fields on $\Bbb{R}^{n}$. J. R. Stat. Soc. Ser. B. Stat. Methodol. 79 833–857.
  • [13] Brouste, A. and Fukasawa, M. (2018). Local asymptotic normality property for fractional Gaussian noise under high-frequency observations. Ann. Statist. 46 2045–2061.
  • [14] Chong, C. (2020). Supplement to “High-frequency analysis of parabolic stochastic PDEs.” https://doi.org/10.1214/19-AOS1841SUPP.
  • [15] Cialenco, I. (2018). Statistical inference for SPDEs: An overview. Stat. Inference Stoch. Process. 21 309–329.
  • [16] Cialenco, I. and Huang, Y. (2017). A note on parameter estimation for discretely sampled SPDEs. Available at arXiv:1710.01649 [math.PR].
  • [17] Cont, R. (2005). Modeling term structure dynamics: An infinite dimensional approach. Int. J. Theor. Appl. Finance 8 357–380.
  • [18] Corcuera, J. M., Hedevang, E., Pakkanen, M. S. and Podolskij, M. (2013). Asymptotic theory for Brownian semi-stationary processes with application to turbulence. Stochastic Process. Appl. 123 2552–2574.
  • [19] Corcuera, J. M., Nualart, D. and Podolskij, M. (2014). Asymptotics of weighted random sums. Commun. Appl. Ind. Math. 6 e–486, 11.
  • [20] Corcuera, J. M., Nualart, D. and Woerner, J. H. C. (2006). Power variation of some integral fractional processes. Bernoulli 12 713–735.
  • [21] Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications 44. Cambridge Univ. Press, Cambridge.
  • [22] Dalang, R. C. (1999). Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.’s. Electron. J. Probab. 4 no. 6, 29 pp.
  • [23] Dalang, R. C. and Quer-Sardanyons, L. (2011). Stochastic integrals for spde’s: A comparison. Expo. Math. 29 67–109.
  • [24] Denaro, G., Valenti, D., La Cognata, A., Spagnolo, B., Bonanno, A., Basilone, G., Mazzola, S., Zgozi, S. W., Aronica, S. et al. (2013). Spatio-temporal behaviour of the deep chlorophyll maximum in Mediterranean Sea: Development of a stochastic model for picophytoplankton dynamics. Ecol. Complex. 13 21–34.
  • [25] El Saadi, N. and Bah, A. (2007). An individual-based model for studying the aggregation behavior in phytoplankton. Ecol. Model. 204 193–212.
  • [26] Foondun, M. and Khoshnevisan, D. (2009). Intermittence and nonlinear parabolic stochastic partial differential equations. Electron. J. Probab. 14 548–568.
  • [27] Foondun, M., Khoshnevisan, D. and Mahboubi, P. (2015). Analysis of the gradient of the solution to a stochastic heat equation via fractional Brownian motion. Stoch. Partial Differ. Equ. Anal. Comput. 3 133–158.
  • [28] Fukasawa, M. and Takabatake, T. (2019). Asymptotically efficient estimators for self-similar stationary Gaussian noises under high frequency observations. Bernoulli 25 1870–1900.
  • [29] Istas, J. and Lang, G. (1997). Quadratic variations and estimation of the local Hölder index of a Gaussian process. Ann. Inst. Henri Poincaré Probab. Stat. 33 407–436.
  • [30] Jacod, J. (1997). On continuous conditional Gaussian martingales and stable convergence in law. In Séminaire de Probabilités, XXXI (J. Azéma, M. Emery and M. Yor, eds.). Lecture Notes in Math. 1655 232–246. Springer, Berlin.
  • [31] Jacod, J., Podolskij, M. and Vetter, M. (2010). Limit theorems for moving averages of discretized processes plus noise. Ann. Statist. 38 1478–1545.
  • [32] Jacod, J. and Protter, P. (2012). Discretization of Processes. Stochastic Modelling and Applied Probability 67. Springer, Heidelberg.
  • [33] Jacod, J. and Todorov, V. (2014). Efficient estimation of integrated volatility in presence of infinite variation jumps. Ann. Statist. 42 1029–1069.
  • [34] Jones, B. J. T. (1999). The origin of scaling in the galaxy distribution. Mon. Not. R. Astron. Soc. 307 376–386.
  • [35] Liu, J. and Tudor, C. A. (2016). Central limit theorem for the solution to the heat equation with moving time. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 19 1650005, 17.
  • [36] Lototsky, S. V. and Rozovsky, B. L. (2017). Stochastic Partial Differential Equations. Universitext. Springer, Cham.
  • [37] Lunardi, A. (1995). Analytic Semigroups and Optimal Regularity in Parabolic Problems. Birkhäuser, Basel.
  • [38] Nguyen, M. and Veraart, A. E. D. (2017). Spatio-temporal Ornstein–Uhlenbeck processes: Theory, simulation and statistical inference. Scand. J. Stat. 44 46–80.
  • [39] Nourdin, I., Nualart, D. and Tudor, C. A. (2010). Central and non-central limit theorems for weighted power variations of fractional Brownian motion. Ann. Inst. Henri Poincaré Probab. Stat. 46 1055–1079.
  • [40] Nualart, D. (2006). The Malliavin Calculus and Related Topics, 2nd ed. Probability and Its Applications (New York). Springer, Berlin.
  • [41] Nualart, D. and Pardoux, E. (1994). Markov field properties of solutions of white noise driven quasi-linear parabolic PDEs. Stoch. Stoch. Rep. 48 17–44.
  • [42] Nualart, D. and Quer-Sardanyons, L. (2007). Existence and smoothness of the density for spatially homogeneous SPDEs. Potential Anal. 27 281–299.
  • [43] Pakkanen, M. S. (2014). Limit theorems for power variations of ambit fields driven by white noise. Stochastic Process. Appl. 124 1942–1973.
  • [44] Pereira, R. M., Garban, C. and Chevillard, L. (2016). A dissipative random velocity field for fully developed fluid turbulence. J. Fluid Mech. 794 369–408.
  • [45] Pham, V. S. and Chong, C. (2018). Volterra-type Ornstein–Uhlenbeck processes in space and time. Stochastic Process. Appl. 128 3082–3117.
  • [46] Podolskij, M. and Vetter, M. (2010). Understanding limit theorems for semimartingales: A short survey. Stat. Neerl. 64 329–351.
  • [47] Pospíšil, J. and Tribe, R. (2007). Parameter estimates and exact variations for stochastic heat equations driven by space–time white noise. Stoch. Anal. Appl. 25 593–611.
  • [48] Prakasa Rao, B. L. S. (2002). Nonparametric inference for a class of stochastic partial differential equations based on discrete observations. Sankhyā Ser. A 64 1–15.
  • [49] Robert, R. and Vargas, V. (2008). Hydrodynamic turbulence and intermittent random fields. Comm. Math. Phys. 284 649–673.
  • [50] Sigrist, F., Künsch, H. R. and Stahel, W. A. (2012). A dynamic nonstationary spatio-temporal model for short term prediction of precipitation. Ann. Appl. Stat. 6 1452–1477.
  • [51] Sigrist, F., Künsch, H. R. and Stahel, W. A. (2015). Stochastic partial differential equation based modelling of large space–time data sets. J. R. Stat. Soc. Ser. B. Stat. Methodol. 77 3–33.
  • [52] Swanson, J. (2007). Variations of the solution to a stochastic heat equation. Ann. Probab. 35 2122–2159.
  • [53] Tuckwell, H. C. (2013). Stochastic partial differential equations in neurobiology: Linear and nonlinear models for spiking neurons. In Stochastic Biomathematical Models (M. Bachar, J. Batzel and S. Ditlevsen, eds.). Lecture Notes in Math. 2058 149–173. Springer, Heidelberg.
  • [54] Walsh, J. B. (1981). A stochastic model of neural response. Adv. in Appl. Probab. 13 231–281.
  • [55] Walsh, J. B. (1986). An introduction to stochastic partial differential equations. In École D’été de Probabilités de Saint-Flour, XIV—1984 (P. L. Hennequin, ed.). Lecture Notes in Math. 1180 265–439. Springer, Berlin.

Supplemental materials

  • Supplement to “High-frequency analysis of parabolic stochastic PDEs”. This paper is accompanied by supplementary material in [14]. Section A in [14] gives some auxiliary results needed for the proofs in this paper. In Section B, some important estimates related to the heat kernel are derived. Sections C and D provide the details for the proof of Theorems 2.1 and 2.3, respectively. Finally, Section E contains the proofs for Sections 2.2 and 2.3.